Woman given antibiotics after a car accident, develops ‘black hairy tongue’
This article contains images some readers may find disturbing. Discretion is advised.
A 55-year-old woman in the U.S. developed a “black hairy tongue” when she was being treated for injuries sustained in a car accident.
The woman was admitted to hospital after sustaining a crush injury to both her legs in the accident, according to a case report in the New England Journal of Medicine.
Her wound became infected, so she was given two antibiotics to treat it: intravenous meropenem and oral minocycline.
One week later, part of her tongue had turned black. She also reported feeling nauseous and having a bad taste in her mouth.
Doctors suspected that she had developed “black hairy tongue”: a condition in which the bumps on a person’s tongue become elongated and can discolour, looking brownish-black or sometimes yellow or green, according to the U.S. Department of Health and Human Services.
The condition is fairly common, affecting between 0.6 to 11.3 per cent of the population depending on the region, according to a 2014 article in the World Journal of Gastroenterology.
It’s often linked to poor oral hygiene, smoking, drinking black tea and taking certain medications — especially antibiotics, the article says. There aren’t usually any symptoms other than cosmetic ones, but some people report gagging, burning or bad breath.
Fortunately, it’s pretty easy to treat and usually reversible. According to the Department of Health and Human Services, many cases can be solved just by using a tongue scraper or brushing the tongue with a toothbrush. Doctors also commonly recommend stopping whatever was causing it in the first place — the medication, or smoking or whatever else contributed to the condition. In severe cases that don’t respond to other treatments, the elongated bumps on the tongue, or papillae, may be clipped using techniques like carbon dioxide laser burning or electrical currents.
In this case, doctors simply put the woman on a different antibiotic and advised her to practice good oral hygiene. Within four weeks after her antibiotic was stopped, her tongue returned to normal.
© 2018 Global News, a division of Corus Entertainment Inc.